Alert archive / Florida / Rip Current Statements in 2020
Rip Current Statement 2, NWS Melbourne, FL
NWS Melbourne, FL issued this rip current statement at Jan 11, 2020, 5:10 AM EST for Volusia County, Florida. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2020, 5:10 AM EST (10:10 UTC)
- Expired
- Jan 11, 2020, 7:00 PM EST
- In force
- 14 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 10.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
680 WHUS42 KMLB 111010 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 510 AM EST Sat Jan 11 2020 FLZ047-054-059-064-141-147-120000- /O.NEW.KMLB.RP.S.0002.200111T1010Z-200112T0000Z/ /O.CON.KMLB.SU.Y.0001.000000T0000Z-200111T1500Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 510 AM EST Sat Jan 11 2020 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH 7 PM... ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM... * WHAT...For the High Surf Advisory, large breaking waves of 5 to 6 feet. For the High Rip Current Risk, numerous strong and dangerous rip currents. * WHERE...Southern Brevard, Indian River, St. Lucie, Martin, Coastal Volusia and Northern Brevard Counties. * WHEN...For the High Surf Advisory, until 10 AM this morning. For the High Rip Current Risk, through 7 PM this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The next high tide cycle along the east central Florida coast will occur between 800 and 830 AM this morning. While rip currents will be present all day, the threat will be highest between 1115 AM and 515 PM due to tidal effects. PRECAUTIONARY/PREPAREDNESS ACTIONS... High surf will affect the beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. Swimmers should remain out of the water due to large breaking waves and dangerous surf conditions. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. && $$
1 follow-up statement
780 WHUS42 KMLB 111255 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 755 AM EST Sat Jan 11 2020 FLZ047-054-059-064-141-147-120030- /O.EXT.KMLB.SU.Y.0001.000000T0000Z-200112T0300Z/ /O.CON.KMLB.RP.S.0002.000000T0000Z-200112T0000Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 755 AM EST Sat Jan 11 2020 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 10 PM EST THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...For the High Surf Advisory, large breaking waves of 5 to 6 feet. For the High Rip Current Risk, numerous strong and dangerous rip currents. * WHERE...Southern Brevard, Indian River, St. Lucie, Martin, Coastal Volusia and Northern Brevard Counties. * WHEN...For the High Surf Advisory, until 10 PM EST this evening. For the High Rip Current Risk, until 7 PM EST this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The next high tide cycles along the east central Florida coast will occur between 800 and 830 AM this morning and again between 810 and 840 PM this evening. While rip currents will be present all day, the threat will be highest between 1115 AM and 515 PM due to tidal effects. PRECAUTIONARY/PREPAREDNESS ACTIONS... High surf will affect the beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. Swimmers should remain out of the water due to large breaking waves and dangerous surf conditions. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. && $$ Leahy
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this rip current statement went out at Jan 11, 4:05 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Jan 11, 4:05 AM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
405 AM EST Sat Jan 11 2020
.DISCUSSION...
...Warm Weekend Ahead with One More Breezy to Windy Day...
...Sea and Surf Conditions Remain Hazardous...
Current...Gusty SE flow continues early this morning along the ECFL
coast, while winds have slackened/decoupled a bit more inland. KMLB
88D shows isolated Atlantic showers occasionally moving onshore
along the Treasure Coast, while earlier activity that moved across
coastal Volusia County has dissipated. 3.9UM IR shows a widespread
broken-overcast "pancake" SCU deck. Current temps are even warmer
than they were 24h ago, U60s-70F west of I-95, and 73-75F over the
coastal counties.
Today-tonight...Another warm and breezy/windy day on tap with a
small chance for showers, mainly along the coast south of the Cape.
Sustained SE winds 15-20MPH inland and 20-25MPH along the immediate
coast warrant Lk Wind Adv issuance once again. Advisories for High
Surf and High Rip Current Risk also continue.
Sunday...Consensus of operational guid indicates some enhanced LL
moisture moving into the local waters and coast then inland by
afternoon, which should support low coverage showers. POP in the 20-
30 percent range, with a little better chc over the local Atlc
waters. Highs will reach around 80 near the coast to the mid 80s
across the interior (about 10-15 deg above normal). Large easterly
swells will bring rough surf and a high risk of rip currents to the
Central FL Atlantic beaches.
Next Week...Western Atlc high pressure will retreat further seaward
with a local continuation of onshore flow in easterlies underneath a
developing ridge extending toward the peninsula from the Atlc early
in the week. Will keep rain chcs capped to isold coverage attm.
Expect above normal temps with this pattern. A weak front is
advertised to make it into N or Central FL on Thu. No sig weather is
expected attm for late week with temps becoming a little cooler
after Thursday.
&&
.AVIATION...Prevailing VFR with widespread CIGs BKN-OVC040-060.
Local MVFR CIGs BKN025-030 with isolated 3-5SM in SHRA. Winds today
from 140-150 @15-20/G25-30kt will quarter both N-S and E-W runways.
&&
.MARINE...
Today-tonight...SE winds 15-20KT near the coast and 20-25kt well
offshore. Very slight (0.5 to 1.0ft) decrease in seas noted in the
latest buoy obs compared to 24h ago, although wave periods have
lengthened from 8-9s to around 10s. Fairly uniform seas of 6-7ft
along the immediate coast, and 8-9ft across the remainder of the
local MAOR. Given that seas are fully arisen/mostly swell, the local
pressure gradient won't be tightening anymore, and buoy 41010 is
reporting 8-9ft seas, even out at 120nm, have decided to cap seas
where they are (9ft) for the reminder of the event. Early forecasts
from both WNAWAVE/NWPS would have had peak seas in the 9-11ft range
by now, which, based on current data, is overdone.
Winds over the local Atlantic begin to slacken from around sunset
onward, and seas should drop back a bit to about 5-6ft near shore
and 7-8ft offshore late tonight. This is is line with the current
SCA but below wave model guidance (which tends to underestimate rate
of post-peak wave/swell decay) by about a foot.
Sunday...Decreasing winds during the day should allow for trimming
of the advisory to the outer segments early Sunday with a
continuation of headlines of some sort likely for the waters due to
lingering swells and SE-E winds.
Next Week...Open fetch ascd with continued onshore wind flow will
keep seas on the higher side for the first part of the week.
Presence of developing ridge across the immediate area early through
midweek will allow for seas to steadily diminish, however ocean
swells will remain a notable wave component well into next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 81 66 82 66 / 20 10 20 20
MCO 83 67 85 67 / 20 10 30 20
MLB 82 69 81 67 / 20 10 30 20
VRB 81 68 82 67 / 20 20 20 10
LEE 83 67 84 67 / 10 10 20 20
SFB 82 66 84 66 / 20 10 30 20
ORL 82 67 83 67 / 20 10 30 20
FPR 82 68 81 66 / 20 20 20 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory from 10 AM this morning to 5 PM EST this
afternoon for Coastal Volusia-Indian River-Inland Volusia-
Martin-Northern Brevard-Okeechobee-Orange-Osceola-Seminole-
Southern Brevard-St. Lucie.
High Surf Advisory until 10 AM EST this morning for Coastal
Volusia-Indian River-Martin-Northern Brevard-Southern
Brevard-St. Lucie.
AM...Small Craft Advisory until 10 PM EST this evening for Flagler
Beach to Volusia-Brevard County Line 0-20 nm-Sebastian
Inlet to Jupiter Inlet 0-20 nm-Volusia-Brevard County Line
to Sebastian Inlet 0-20 nm.
Small Craft Advisory until 4 PM EST Sunday for Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
Sebastian Inlet 20-60 nm.
&&
SHORT TERM/AVIATION...Cristaldi
LONG TERM/DSS...PendergrastHazardous weather outlook, Jan 10, 7:25 PM EST, 9 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 725 PM EST Fri Jan 10 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-111230- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 725 PM EST Fri Jan 10 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TONIGHT. .COASTAL FLOOD IMPACT... Large breaking waves of 6 to 7 feet will produce dangerous surf conditions at the central Florida Atlantic beaches overnight, especially near the times of high tide. Minor beach erosion will also possible. .WIND AND SEA IMPACT... Strong, gusty east-southeast winds of 20 to 25 knots will produce seas between 7 and 10 feet over the adjacent Atlantic through at least tonight. A Small Craft Advisory continues due to these hazardous boating conditions. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Strong southeast winds will continue to produce hazardous beach and boating conditions into Sunday followed by a gradual improvement early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. Bragaw
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 3:30 AM EST | Lake Wind Advisory | MLB | Okeechobee, Orange, Osceola, Seminole, Volusia | 14 hr |
Nearby
Rip Current Statements in Florida, 2020Every rip current statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.